MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE

BECTON DICKINSON MEDICAL SYSTEMS 10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE; PREFILLED SALINE FLUSH SYRINGE
Catalog Number 306518
Health Effect - Clinical Codes Death (1802); Sepsis (2067)
Date of Event 01/10/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that a patient had surgery for an abscess on (b)(6) 2018.While hospitalized, the patient was treated with 10 ml bd¿ pre-filled normal saline syringes, in 10 ml syringe with bd¿ blunt plastic cannula.The patient was released and prescribed 10 ml bd¿ pre-filled normal saline syringes, in 10 ml syringe with bd¿ blunt plastic cannula as well.The patient also had several blood and other tests at the hospital.Ultimately, the patient expired from sepsis on (b)(6) 2018.Out of an abundance of caution and in the interest of public health, bd voluntarily recalled certain lots of bd posiflush¿ heparin lock flush and bd¿ pre-filled normal saline flush syringes due to a potential for contamination with serratia marcescens bacterium.Bd was notified by the u.S.Food and drug administration (fda) and (b)(4) about a potential epidemiological link between catheter related blood stream infections and the s.Marcescens bacterium.Specifically, the fda and (b)(4) identified a potential connection between reports of infection in a small number of patients caused by s.Marcescens across multiple states.(b)(4)'s initial investigation found that affected patients had received treatment using certain bd flush products.To date, there is no evidence of bd flush product testing positive for this bacterium.Investigations are ongoing by bd, fda, and (b)(4).
 
Additional Manufacturer Narrative
As both a lot number and sample were unavailable for this incident, a full investigation consisting of a sample analysis and a device history record review could not be completed.Prior to april 2018, there was no trend for infection regarding the bd (b)(4) products.Upon the increase of infection reports beginning in april 2018, a corrective and preventive action plan (capa (b)(4)) was initiated to address the issue.A review of all lot sterility testing performed for product released between april 2015 and may 2018 confirmed that no organism growth was identified for any lots released during the shelf life of this product.A direct causation between the reported infections and the bd franklin product has not been identified.

Brand Name
10 ML BD¿ PRE-FILLED NORMAL SALINE SYRINGE, IN 10 ML SYRINGE
Common Device Name
PREFILLED SALINE FLUSH SYRINGE
Manufacturer (Section D)
BECTON DICKINSON MEDICAL SYSTEMS
9630 south 54th street
franklin WI 53132
MDR Report Key7571837
Report Number2134319-2018-00046
Device Sequence Number11118884
Product Code FOZ
UDI-Device Identifier30382903065180
UDI-Public30382903065180
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K011982
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Patient Family Member or Friend
Type of Report Initial,Followup
Report Date (Section B) 06/28/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Catalogue Number306518
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer05/22/2018
Initial Report FDA Received Date06/05/2018
Supplement Report FDA Received Date06/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;